Blog | Thursday, September 12, 2013

QD: News Every Day--FDA announces label changes, postmarket study for long-acting opioids


Labeling changes for opioids announced by the FDA will update indications for extended release and long-acting opioids so that they are intended for the management of pain severe enough to require daily, around-the-clock, long-term opioid treatment and for which alternative treatment options are inadequate.

The U.S. Food and Drug Administration announced class-wide safety labeling changes and new postmarket study requirements for all extended-release and long-acting opioid analgesics intended to help health care professionals tailor prescribing decisions based on a patient’s individual needs, the agency said in a press release Sept. 10.

FDA Commissioner Margaret A. Hamburg, MD, FACP, said, “The FDA is invoking its authority to require safety labeling changes and postmarket studies to combat the crisis of misuse, abuse, addiction, overdose, and death from these potent drugs that have harmed too many patients and devastated too many families and communities. [This] action demonstrates the FDA’s resolve to reduce the serious risks of long-acting and extended release opioids while still seeking to preserve appropriate access for those patients who rely on these medications to manage their pain.”

The updated indication further clarifies that extended-release or long acting opioid analgesics are not indicated for as-needed pain relief, because of the risks of addiction, abuse, and misuse, even at recommended doses. Because of the greater risks of overdose and death, these drugs should be reserved for use in patients for whom alternative treatment options (e.g., non-opioid analgesics or immediate-release opioids) are ineffective, inadequate or not tolerated.

The FDA is also requiring drug companies to conduct postmarket studies and clinical trials to further assess the known serious risks of misuse, abuse, hyperalgesia, addiction, overdose and death. It is also requiring a new boxed warning to caution that use during pregnancy can result in neonatal opioid withdrawal syndrome, which can cause poor feeding, rapid breathing, trembling and excessive or high-pitched crying.